Q. Seven months ago, my doctor put me on Trilipix to lower my cholesterol. By the fourth or fifth month, my blood sugar level went from normal to diabetic high. My blood pressure also rose, to 220/120. I also got hundreds of floaters and flashes in my eyes.
The doctor crammed more and more blood pressure drugs in me but we got no results. Then someone said that Trilipix might be at fault. I stopped the drug two months ago and finally my blood sugar, eyesight and blood pressure all went back to normal.
I’ve talked to several pharmacists about this problem and none of them knew anything about it. Neither did my doctor. Has anyone else reported these side effects?

A. Trilipix (fenofibric acid) is often used in conjunction with a statin to help get cholesterol down. High blood pressure has indeed been reported as a side effect of the drug, but we could find no mention of Trilipix raising blood sugar or triggering retinal detachment. We hope you saw your eye doctor when you noticed an increase in floaters and flashes.
We discuss other ways to lower blood lipids in our Guide to Cholesterol Control and Heart Health.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two newsletters with breaking health updates, prescription drug interaction information, home remedies and our award-winning radio program. Join our mailing list and get the information you need to make confident choices about your health.

  1. Dave C.
    Reply

    Trilipix has lowered my trigs. significantly over 350 down to 170. However after a one time A1C of 6.6(enough for official type 2 diabetes) I dropped everything but my allopurinol and the metformin assigned. Within 6 months my A1C didn’t even register a 4.2. Dropped metformin and went back on trilipix and having blood sugar issues again, and muscle weakness. Stopped 20 days ago, hit a 99 blood sugar yesterday at 1pm and a 99 today with a 94 at 4 pm. No diabetes meds and coming off another sinus infection.
    It does reduce Trigs. definitely, quickly and effectively, but I think more research needs to be done on the Blood Sugar issue. Whether it is the trilipix or not, I am stuck with a diabetes diagnosis the rest of my life.
    Before that my A1C was never over a 4.8, and never over a 4.6 since.

  2. Julius
    Reply

    Started a month ago with normal blood pressure with meds. Now reading 221/117, I am done before it kills me.

  3. Elle
    Reply

    I am asking these questions for my husband and I:
    1) Can my husband take SLO Niacin and/or Red Rice Yeast, Fish Oil as supplement if he is on Trilipix?
    2) I know that when taking Simvastatin, I should eliminate Grapefruit at all. Are there other fruits, veges, juices, etc. that I should not take?
    3) I also take Lisinopryl and Simvastatin, I hope they don’t are not contradicting.
    THANK YOU very much!

  4. PFB
    Reply

    I also was told to take Trilpix by my doctor after 5 months I also had a retina detachment. My first mistake was testing my blood after the New Year Holiday. I first noticed blurry vision, next was black spots in my vision, and at last I could not see my feet with one eye at night in bed.
    I awoke the next morning and went in to my eye doctor. I was told to go for eye surgery by 12:30 PM and was under the laser by 6:30 PM. I am still waiting to see if I can see in my right eye. I told my doctor when I visited after New Years Day that my triglycerides were high because of the holiday but he did not listen.

  5. J Baker
    Reply

    I totally agree with you Helen, their are doctors out there who do not take side effects seriously. Muscle pains where you have to roll out of bed in the morning IS serious. These statins are not what we should be putting in our bodies. I’ve been looking into the web hoping someone has come up with a smarter way to lower those high triglyceride numbers. I don’t even want to go to my yearly check ups any more because my Dr. hounds me about taking statins!

  6. MarjoD
    Reply

    Thanks for the heads up, PK, but tried niacin and it did absolutely nothing for me.

  7. PK
    Reply

    Forget those expensive and terribly damaging drugs to lower triglycerides. The ONLY drug know that actually DOES specifically lower triglycerides is NIACIN, which is a nutritional supplement, not a harmful pharmaceutical with more side effects than it is worth. Products such as SLO Niacin are buffered to avoid the possible occasional uncomfortable Niacin flush. Niacin actually WORKS and will not damage your body so that you need 5 or 20 other drugs in reaction to the terrible side effects of the statin and fibrate drugs. At least, TRY Niacin FIRST.

  8. Helen F.
    Reply

    Doctors do not take side effects seriously enough and that is why patients go home and stop medications. It’s also why they turn to columns and websites such as yours.

  9. RT
    Reply

    To the People’s Pharmacy editors:
    Please be cautious when you write a response like this. The large majority of my patients on lipid lowering therapy (fibrates, statins, etc) are looking for reasons to stop them. I do see hypertension listed in micromedex as a post-marketing association with fenofibrate, but they also list hypotension.
    Most of my patients with dyslipidemia have high blood pressure and obesity, and often insulin resistance. When you issue a statement that the patient submitting this particular question may have had hypertension from fenofibrate, the net effect will be that people all over the country will immediately stop their fenofibrate without consulting their doctor.
    I’ve learned that anything is possible with drugs, and maybe I do have some patients with elevated blood pressure from their fibrate. But please write something in your column saying that people should not stop their fibrate just because they have high blood pressure. They should consult with their doctor first.
    I can’t tell you the number of times we have someone who comes in with a heart attack or stroke and we find they stopped a drug on their own and didn’t ask their doctor first. Stopping a drug is just as much of a medical decision as starting one.
    We generally only use fibrates when someone has significantly elevated triglycerides, not for the more commonly elevated LDL cholesterol. Untreated high triglycerides are a risk for pancreatitis, which is one of the worst diseases we have.
    If most people reading this want to lower their triglycerides, cholesterol, and blood pressure with one simple natural move, go to the website for weight watchers and get your body mass index down to the normal range. Exceptions to this would be anyone with an inherited tendency toward high triglycerides, in which case you are better off on medications.
    For reference, I am a physician in internal medicine in New Mexico.
    PEOPLE’S PHARMACY RESPONSE:
    Dear Dr. R.T.,
    Thank you so much for adding this comment. We absolutely agree with you! No one should ever stop ANY medicine without first consulting the prescribing physician!
    That being said, the drug in question (Trilipix, which is a fibrate as you mention) is coming under increasing scrutiny at the FDA. A large study demonstrated that patients with diabetes taking statins plus a fibrate did not reduce their risk of developing a heart attack or stroke. In fact, there were more heart attacks in women taking the fibrate plus a statin than in women just taking a statin alone.
    We suggest that you might want to read the article in the New England Journal of Medicine (April 29, 2010) that created questions about Trilipix. Here is a link to the medical news story on the subject:
    http://www.medicalnewstoday.com/articles/226067.php

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.